Puerto Rico, 2025

Flood in Puerto Rico, May 27, 2025

May 27, 2025 · NWS SJU · 1 event in 1 county or zone

A locally induced afternoon thunderstorm over Mayaguez produced minor urban flooding on May 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A locally induced afternoon thunderstorm over Mayaguez produced minor urban flooding on May 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 27, 1:45 PM AST, 3 hours 4 minutes earlier. Its key messages:

  • * Saharan Air dust particles will continue for this evening into early Wednesday. Instability present will lead afternoon showers and isolated thunderstorms are forecast to develop primarily across central and western Puerto Rico. * Another dense plume of Saharan dust with higher concentrations is expected to arrive early next week.
Area forecast discussion, May 27, 1:45 PM AST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
145 PM AST Tue May 27 2025

.KEY MESSAGES...

* Saharan Air dust particles will continue for this evening into
  early Wednesday. Instability present will lead afternoon
  showers and isolated thunderstorms are forecast to develop
  primarily across central and western Puerto Rico.

* Another dense plume of Saharan dust with higher concentrations
  is expected to arrive early next week.

&&

.SHORT TERM...Tonight through Thursday...

A variable morning was observed with a hazy weather pattern
across portions of the island. By late morning, satellite imagery
showed the development of cloud cover across the mountainous
interior, leading to the formation of showers over the western
interior of Puerto Rico. This activity is expected to remain
localized across western interior areas, especially across Las
Marias, San Sebastian, Moca and Aguada municipalities.
Temperatures ranged from the upper 80s to low 90s, with heat
indices between 100 and 105 degrees at some stations along the
northern coast of the island.

Hazy skies will persist for tonight across Puerto Rico and the
U.S. Virgin Islands due to the continued presence of moderate to
high concentrations of Saharan dust. The 12Z TJSJ RAOB indicate
below-normal mid-level moisture, with relative humidity values
ranging from 30% to 50% in the 700 to 500 mb and 850 to 700 mb
layers. This dry mid-level environment, combined with moderate
instability from an upper- level trough and slightly cooler 500 mb
temperatures near -7.5°C, will limit deep convection but still
support the development of isolated to scattered afternoon showers
and brief thunderstorms. These are most likely to occur over
western Puerto Rico and the eastern interior, driven by local sea
breeze convergence and diurnal heating. The upper-level trough
west of the region will continue to enhance divergence aloft
through the period, which may help sustain convective activity
despite limited moisture. Nevertheless, Saharan dust is expected
to gradually diminish by early Wednesday, improving visibility and
air quality across the region.

For the remainder of the week, model guidance suggests a
progressive drying trend, with precipitable water values expected
to drop from around 1.8 inches today to near 1.4 inches by
Thursday. This will support increasingly stable conditions across
the islands, particularly from mid to late week, reducing both the
coverage and intensity of afternoon showers. However, shallow
pockets of moisture embedded in the trade winds could still result
in a few overnight showers across the U.S. Virgin Islands and
eastern Puerto Rico. Winds near the 925 mb level are forecast to
remain moderate from the east- northeast, favoring afternoon
convection across the southwestern quadrant of Puerto Rico.
Despite the expected decrease in haze and moisture, surface
temperatures will remain seasonably warm, with highs ranging from
the upper 80s to low 90s Fahrenheit, especially across the
interior and southwestern portions of the island.

.LONG TERM...Friday through Tuesday...from previous discussion...

A tropical wave will move south of the region from Friday into
Saturday, increasing moisture across the region. The bulk of the
moisture will remain south of the area on Friday with limited
impacts over the area. However, as the wave moves toward the
Dominican Republic, some moisture associated with the wave will
reach portions of the Mona Passage and western Puerto Rico.
Therefore, showers and isolated thunderstorms cannot be ruled out
over this region, particularly on Friday afternoon into the evening.
A second tropical wave is expected to move fast south of the area on
Saturday night into early Sunday with very limited impacts over the
region. The latest precipitable water content (PWAT) guidance
suggest seasonal climatological values during the weekend period
(1.6 to 1.8 inches).

As the weekend progresses a mid-to-upper level ridge will build over
the northeastern Caribbean promoting stability aloft and drier
conditions. With the 500 mb temperatures expected to warm up to near
above normal values of -6°C and -7°C through early next week. At the
surface, a strong high pressure in the central Atlantic will promote
southeasterly winds and the entrance of a drier air mass on Sunday,
that is expected to last through mid-week. A dense plume of Saharan
Air Layer will reach the islands by early next week, with moderate
to high concentrations of dust particles. Therefore, expect hazy
skies, reduced visibilities and and poor air quality next week. Warm
to hot temperatures are expected too, with temperatures in the 925
mb at above normal climatological values during the weekend into
next week, particularly over the northern, western and southern
coastal areas of Puerto Rico. Highs will remain in the range from
the upper 80s to low 90s across the coastal and urban areas, and in
the upper 70s to low 80s in the higher mountains.

&&

.AVIATION...

Brief MVFR conditions will persist along TJBQ until 27/22Z. VFR
conditions are forecast for the rest of the TAF sites with HZ and
cloudiness in the FL030 to FL040. SHRA will forecast again across
TIST and TISX for around 28/06 to 27/12Z. Winds will continue from
the E at 15 knots with gusty winds decreasing at 27/23Z.

&&

.MARINE...

A surface high pressure building over the Atlantic Basin will promote
moderate to locally fresh easterly winds this week. Isolated
thunderstorms are expected to develop across the western coastal
waters of Puerto Rico each afternoon and evening. Hazy skies and
reduced visibilities are expected through mid-week as Saharan dust
moves over the region.

&&

.BEACH FORECAST...

There is a moderate risk of rip current for the northern coastal
areas of Puerto Rico for today into this evening. The rip current
risk will remain low for the rest of the coastal areas. A low
risk of rip currents will return tomorrow for all islands.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM & AVIATION...LIS
LONG TERM....midnight crew
Hazardous weather outlook, May 27, 5:07 AM AST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
507 AM AST Tue May 27 2025

AMZ711>745-PRZ001>013-280915-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
507 AM AST Tue May 27 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms expected, particularly across
western Puerto Rico. Stay alert and be prepared to take shelter
if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across western PR. There is a
low chance of isolated flash floods. Elsewhere, plan for water
ponding on roads and in poorly drained areas.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration. These
conditions are most likely across southern, western, and northern
PR.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across the north and east facing beaches
of PR. Isolated stronger rip currents may occur elsewhere,
especially near piers, jetties, and channels.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and a few isolated thunderstorms are expected to develop
each afternoon, with a limited to elevated risk of excessive
rainfall, particularly over western Puerto Rico. Above-normal
temperatures will lead to a limited to elevated risk of heat for
most coastal areas by the end of the week. A moderate risk of
life-threatening rip currents will persist across most east and
north exposed beaches of Puerto Rico, Vieques, and Culebra.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-280915-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
507 AM AST Tue May 27 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across most beaches of St. Croix.
Isolated stronger rip currents may occur elsewhere, especially
near piers, jetties, and channels.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A moderate risk of life- threatening rip currents will persist across
most east and north exposed beaches of St Croix. Above-normal temperatures
will lead to a limited to elevated risk of heat for most coastal areas
by the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed.

In the hours before

Special weather statement, May 27, 1:32 PM AST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service San Juan PR
132 PM AST Tue May 27 2025

PRZ008>010-271900-
Northwest PR-Mayaguez and Vicinity PR-Western Interior PR-
132 PM AST Tue May 27 2025

...A STRONG THUNDERSTORM WILL IMPACT MUNICIPALITIES OF THE WESTERN
INTERIOR TO NORTHWESTERN PUERTO RICO THROUGH 300 PM AST...

At 131 PM AST, Doppler radar was tracking a strong thunderstorm near
San Sebastian and Anasco, moving northwest at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Aguadilla, Juncal, Aguada, Rincon, Moca, Las Marias, Mayaguez, La
Playa, Stella, Aceitunas, Hato Arriba, Caban, Anasco, Espino, Mora,
Lares, Maricao, San Sebastian, Luyando, and Rafael Hernandez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 1832 6677 1816 6687 1818 6716 1821 6715
      1822 6717 1828 6719 1830 6724 1836 6727
      1841 6716 1844 6716 1849 6717 1851 6714
      1851 6711
TIME...MOT...LOC 1731Z 115DEG 17KT 1829 6703

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ICP
Local storm report, May 27, 3:45 PM AST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
345 PM AST Tue May 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     Landslide        4 S San Sebastian       18.28N 66.99W
05/27/2025                   San Sebastian      PR   Public

            The public reported through social media a
            landslide on PR-119 in Barrio Guacio, near
            the Communal Center, due to recent flooding
            rains. Radar estimates indicated that around
            2 to nearly 3 inches of rain had fallen. The
            road was impassable.

&&

YZR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mayaguez

When
May 27, 4:49 PM AST
Where
Mayaguez County, 2.97 mi WNW of Mayaguez to 2.65 mi WNW of Mayaguez
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
18.220, -67.160

The 911 call center reported flooding on PR-102 in Barrio Pueblo, near the Almacen Navide o. One female was trapped in a car.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2025Every state in 2025This day in weather historyWarnings in Puerto Rico, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268971.